By Author
  By Title
  By Keywords

May 1987, Volume 37, Issue 5

Case Reports

TINIDAZOLE - INDUCED FIXED DRUG ERUPTION

M. Jafferany  ( Department of Dermatology, Jinnah Postgraduate Medical Centre, Karachi. )
T.S. Haroon  ( Department of Dermatology, Jinnah Postgraduate Medical Centre, Karachi. )

Two cases of’ fixed drug eruption with tinidazole are reported. As far as we are aware this is the first such published report with this drug.

CASE 1
A 52 year old retired engineer, was seen with multiple violaceous erythematous itchy and well-demarcated lesions on dorsa of hands and penis, which occurred six hours after adminis­tration of a 300 mg tablet of Fasigyn (tinidazole). He was admitted to two similar episodes during the last one and a half year on the same sites, with tablet Fasigyn (tinidazole). Both the eruptions settled down gradually within a few wceks. He was advised topical betamethasonç valerate cream, and oral antazoline. The lesions faded within three weeks.
After the settlement of his lesions, he was challenged with tinidazole 300 mg t .d .s. Five hours later, he developed burning and tingling sensation in the previously affected areas. The erythema and dusky red pigmentation developed few hours later on the same sites. His complete blood picture, liver function tests, bleeding and clotting time, blood sugar, stool and urine exami­nations were normal before and after the pro vocation.
The patient was diabetic and had right sided hemiplegia some five years back. At the time of examination he was on the following drugs tab. Dipyridamole 25 mg,tab. Glibenclamide 5 mg; tab. Aspirin 300 mg, tab. Ergoloid 15 mg, tab. Pyritinol 100 mg, tab. Buflomedil 150 mg, tab. Xanthinol 500 mg tab. B-complex, tab. Loraze­pam 03 mg, tab. Cavinton and tab. Nicergoline. As far as he was aware he never took metroni­dazole. Despite the fact that he continued to take these drugs after stopping tinidazole he did not have a recurrence of fixed drug eruption.
CASE 2:
A 45 year old surgeon developed fixed drug eruption on his hands, lips and glans penis after taking Fasigyn (tinidazole) for dysentery. He did not receive any other medicine during the last thirty days. The lesions cleared spontaneously after three weeks with no pigmentation. Two months later, he took one tablet of Fasigyn (tinidazole) alone for recurrence of dysentery. Within four hours he noticed tingling in the previously affected areas, followed by dusky rounded patches, surrounded by erythema. No bullae were noticed. He did not take any further
tinidazole. The lesions settled down with topical betamethasone valerate cream and oral antazoline 1 t.d.s. for two weeks. Mild pigmentation was left behind. There was no history of previous exposure to metronidazole. Complete blood picture, liver function tests, bleeding and clotting time, blood sugar, urine and stool examinations were.normal.

DISCUSSION

Fixed drug eruption (FDE) is characterized by recurrence of localized post-inflammatory pigmentation in identical skin sites, following the oral or parenteral administration of certain drugs.
Although FDE was first described by Brocq1 and little is known about its pathogenesis, both immunological and toxic mechanisms have been involved, but conclusive evidence is lacking.2 The reaction is never seen after the first exposure to the drug, but usually occurs seven to ten days after the second, third or more exposures to the same drug.3 It has been reported with increasing frequency, as the number of drugs is mounting. Following drugs cause FDE more commonly:
Suiphonamides, Tetracycline, Barbiturates, Pyra­zolone derivative, phenazone derivatives etc.4 Haroon5 and Pasriclia6, in their separate studies have incriminated metamizole and suiphonamides, as the most common causes of FDE in this part of the world.
Although FDE has been rarely reported with metronidazole7, which belongs to a group of 5 -nitroimidazoles, but never with the structurally related compounds e.g. tinidazole and nimorazole. Pruritus and non specific skin rash, glossitis, stomatitis, urticaria and dry mouth have, how­ever, been reported with these compounds8.

REFERENCES

1. Delaney, T.J. Tetracycline-induced fixed drug eruptions. Br. J. Dermatol.,1,970;83: 357.
2. Wyatt, El, Greaver, M. and Sondergaard, J. Fixed drug eruption (Phenolphthalein); evidence for a blood borne mediator. Arch. Dermatol., 1972; 106 :67 1.
3. Lea-paw, M.J. Fixed drug eruption due to mino­cycline. J. Am. Acad. Dermatol., 1983; 8:263.
4. Jafferany, M. Fixed drug eruption. Ann. JPMC., 1986;3: 15.
5. Haroon, T.S. Pattern of skin diseases in Karachi. JPMA., 1985 ; 35 :73.
6. Pasricha, J.S. Drugs causing fixed eruptions. Br. J. Dermatol., 1979; 100:183.
7. Tester-Daldenup, C.B.M. Antiprotozoal drugs, in Meyler’s side effects of drugs. Edited by Dukes, M.N.G. 9th ed. Amsterdam, Exceipta Medica, 1980; p.489.
8. Rollo I.M. Miscellaneous drugs used in treatment of protozoal infections, in the pharmacological basis of therapeutics. Edited by Alfred Goodman Gilman, Louis S. Goodman and Alfred Gilman 6th ed. New York, Macmillan, 1980; p.1076.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: